Hail, Santa Fe
- When
- September 1, 1:33 PM MST
- Where
- Santa Fe County, Golden
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.267, -105.217
A strong thunderstorm moved southeast across southwest Santa Fe County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A strong thunderstorm moved southeast across southwest Santa Fe County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 1, 12:53 PM MST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 153 PM MDT THU SEP 1 2005 .DISCUSSION...CONVECTION FIRING EARLY AND OFTEN TODAY WITH A FEW STRONG STORMS ALREADY. POTENTIAL FOR HAILERS AREAWIDE AND MAYBE SOME STRONG WINDS OVER THE FAR W THROUGH THIS EVENING. THEN THERE MAY BE A TRANSITION TO HEAVY RAIN CONCERNS DURING THE NIGHT. THIS BASED MAINLY ON THE GFS WHICH PICKS UP ON A DISTURBANCE HEADING N INTO SW AND SC NM NOW. OTHER MODELS DO AS WELL...BUT WITH LESS PRECIP. GFS PROBABLY OVERDONE WITH ITS 1 TO 2 INCH BULLSEYES BUT AREA LOOKS REASONABLE FROM THE SW AND SC MOUNTAINS NE ALONG THE E SLOPES OF CNTRL MOUNTAINS ONTO THE ERN PLAINS. MEANWHILE THINGS ARE FIRING IN THE NE AS WELL...WITH LAST NIGHTS DISTURBANCE STILL AFFECTING THIS AREA. BULK OF THIS ACTIVITY MAY BE OUT OF THE NE BY SUNSET. ALL OF THIS IS HAPPENING DESPITE UPPER LEVEL HIGH CENTERED OVER THE STATE. YESTERDAYS COLD FRONT HAS FRESHENED THE LOW LEVEL MOISTURE AREAWIDE AND THE COUPLE OF DISTURBANCES HAVE AIDED IN THE LIFT AND INSTABILITY. MOISTURE TO BE RECYCLED FRI WITH MOST ACTIVE AREAS BEING THE W AND CNTRL MOUNTAINS WHERE WE WILL CARRY SCATTERED POPS. GENERAL DECREASE IN COVERAGE OF CONVECTION STILL FORECAST FOR THIS WEEKEND AS UPPER HIGH REMAINS NEAR THE AREA. NAM HOLDS IN HIGH OVER THE STATE AND EVEN SHIFTS IT A BIT N...WHILE GFS TAKES RIDGE AXIS SE. GFS THUS MORE BULLISH ON PRECIP OVER THE W AND N THIS WEEKEND WITH SOME MONSOON MOISTURE AND WEAK DISTURBANCES MOVING NE IN THE SW FLOW ALOFT. WILL KEEP ISOLATED POPS FOR NOW OVER THE CWA WITH BEST POPS FAVORING THE W AND N MOUNTAINS. GFS EVENTUALLY BUILDS UPPER HIGH BACK OVER NM NEXT WEEK WITH LIMITED MOISTURE. APPEARS BACK DOOR FRONT LESS OF A CONCERN AS WELL. THUS WILL KEEP JUST ISOLATED POPS FOR NEXT WEEK ALL AREAS. CHJ && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 57 88 57 85 / 10 10 10 20 GALLUP.......................... 50 83 51 81 / 30 10 10 20 GRANTS.......................... 51 82 52 81 / 40 20 20 10 GLENWOOD........................ 59 88 58 87 / 20 20 20 20 CHAMA........................... 43 76 43 76 / 30 30 30 20 LOS ALAMOS...................... 50 78 51 79 / 40 30 30 10 RED RIVER....................... 39 68 39 72 / 40 30 30 20 TAOS............................ 46 79 49 80 / 40 30 20 20 SANTA FE........................ 52 80 52 80 / 40 20 30 10 SANTA FE AIRPORT................ 54 82 54 82 / 40 20 20 10 ESPANOLA........................ 52 83 52 85 / 30 20 20 10 ALBUQUERQUE HEIGHTS............. 62 85 62 85 / 40 20 20 10 ALBUQUERQUE VALLEY.............. 58 87 58 87 / 40 20 20 10 ALBUQUERQUE FOOTHILLS........... 59 85 59 85 / 40 20 20 10 ALBUQUERQUE WEST MESA........... 60 88 61 87 / 40 20 20 10 SOCORRO......................... 60 85 59 86 / 40 20 20 10 SANDIA PARK/CEDAR CREST......... 53 79 52 77 / 50 20 30 10 MORIARTY/ESTANCIA............... 49 82 50 82 / 50 30 30 10 CARRIZOZO....................... 57 83 56 84 / 40 20 20 10 RUIDOSO......................... 51 75 51 78 / 50 30 20 10 RATON........................... 47 83 50 83 / 30 20 20 10 LAS VEGAS....................... 50 78 50 79 / 40 20 20 10 ROY............................. 55 81 55 82 / 30 20 20 10 CLAYTON......................... 57 84 57 87 / 30 10 20 10 SANTA ROSA...................... 56 87 56 89 / 40 10 20 10 TUCUMCARI....................... 60 87 61 91 / 30 10 20 10 FORT SUMNER..................... 59 87 59 88 / 40 10 20 10 CLOVIS.......................... 60 85 60 88 / 30 10 20 10 PORTALES........................ 59 86 59 89 / 30 10 20 10 ROSWELL......................... 65 88 63 91 / 40 10 20 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 40
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT THU SEP 1 2005 NMZ001>021-026-021200- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY- HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY- ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WEST CENTRAL MOUNTAINS- 559 AM MDT THU SEP 1 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AN INCREASE IN LOW LEVEL MOISTURE LAST EVENING WILL COMBINE WITH AN UPPER LEVEL DISTURBANCE...EXPECTED TO CROSS THE NORTHWEST PORTIONS OF THE STATE THIS AFTERNOON...INCREASING THE CHANCE OF THUNDERSTORMS. A FEW OF THESE STORMS HAVE A POTENTIAL TO BECOME SEVERE WITH THE MAIN THREAT BEING STRONG DAMAGING WIND GUSTS WITH A FEW STORMS PRODUCING HAIL UP TO ONE INCH IN DIAMETER. ANY LOCATION FROM THE CONTINENTAL DIVIDE EAST TO THE TEXAS BORDER WILL BE SUSCEPTIBLE FOR ONE OF THESE ISOLATED SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 49
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 103 PM MDT THU SEP 1 2005 NMZ002-003-011930- NORTHWEST MOUNTAINS INCLUDING JEMEZ-UPPER RIO GRANDE VALLEY- ...STRONG THUNDERSTORM SOUTH OF ABIQUIU... AT 1253 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 5 MILES SOUTH OF ABIQUIU. MOVEMENT WAS NORTHEAST AT 15 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE CHILI...LAS PLACITAS AND MEDANALES. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS. 40
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 122 PM MDT THU SEP 1 2005 NMZ007-011945- FAR NORTHEAST PLAINS- ...LINE OF STRONG THUNDERSTORMS MOVING NORTHEAST UNION COUNTY... AT 124 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 7 MILES SOUTHWEST OF SENECA. MOVEMENT WAS NORTHEAST AT 25 MPH. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CLAYTON LAKE STATE PARK...SENACA AND HIGHWAY 406 NORTH OF CLAYTON. THESE STORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...PERSONS IN THE PATH OF THESE STORMS ARE ADVISED TO MONITOR NOAA WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS. 44
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 122 PM MDT THU SEP 1 2005 CORRECTED HEADLINE NMZ007-011945- FAR NORTHEAST PLAINS- ...LINE OF STRONG THUNDERSTORMS MOVING THROUGH NORTHEAST UNION COUNTY... AT 124 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 7 MILES SOUTHWEST OF SENECA. MOVEMENT WAS NORTHEAST AT 25 MPH. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CLAYTON LAKE STATE PARK...SENACA AND HIGHWAY 406 NORTH OF CLAYTON. THESE STORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...PERSONS IN THE PATH OF THESE STORMS ARE ADVISED TO MONITOR NOAA WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS. 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 135 PM MDT THU SEP 1 2005 NMZ002-003-012000- NORTHWEST MOUNTAINS INCLUDING JEMEZ-UPPER RIO GRANDE VALLEY- ...STRONG THUNDERSTORM MOVING INTO SOUTHEAST RIO ARRIBA COUNTY... AT 136 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 7 MILES NORTHWEST OF ESPANOLA. MOVEMENT WAS SOUTHEAST AT 5 TO 10 MPH. THIS STORM MAY ALSO PRODUCE AROUND 1 INCH OF RAIN IN LESS THAN AN HOUR. LOCATIONS IN THE PATH OF THIS STORM INCLUDE ALCALDE...CHILI...HERNANDEZ...LA VILLITA...LYDEN...SAN JOSE...NORTHERN ESPANOLA AND MEDANALES. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS. 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 144 PM MDT THU SEP 1 2005 NMZ006-012015- HARDING COUNTY- ...STRONG THUNDERSTORM MOVING THROUGH NORTHWEST HARDING COUNTY... AT 142 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER NEAR MILLS. MOVEMENT WAS EAST AT 25 TO 30 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE CHICOSA LAKE STATE PARK AND YATES. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS. 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 227 PM MDT THU SEP 1 2005 NMZ010-011-012115- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-SANDIA/MANZANO MOUNTAINS- ...STRONG THUNDERSTORM MOVING THROUGH SOUTHWEST SANTA FE COUNTY... AT 224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER NEAR GOLDEN. THE STORM WILL ALSO PRODUCE UP TO 1 INCH OF RAIN IN LESS THAN 1 HOUR. MOVEMENT WAS EAST AT 10 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE GOLDEN AND RURAL EXTREME SOUTHWEST SANTA FE COUNTY. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS. 44
The Albuquerque radar (KABX), 147 km away, was scanning. The volume nearest the first event began at 20:32 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469741, 5469742.